Skip to main content

How to deal with low platelets

  • Chemotherapy and radiation can affect the bone marrow where all your blood cells are made, including platelets, which help your blood to clot. When your platelet count is low you may bruise or bleed easily.

    When to call your nurse

    You should call your nurse if you have:

    • prolonged bleeding from a cut
    • blood in your urine or stool
    • dark brown vomit
    • black, tarry stools
    • frequent nose bleeds
    • tiny pinpoint-sized red or purple spots on your skin
    • unusually heavy menstruation
    • headache
    • bleeding gums

    What to do if your platelet count is low

    • Postpone any surgeries or dental work.
    • Avoid injury, make your home as safe as possible.
    • Avoid using aspirin or aspirin-containing medicines.
    • Use stool softeners to avoid straining on the toilet.
    • Do not use sharp instruments.
    • Shave with an electric razor only.
    • Use a soft bristle toothbrush.
    • Avoid flossing your teeth.
    • Avoid rectal suppositories, enemas, douches and tampons.
    • Blow your nose gently.
    • Report any changes in menstruation, including increased bleeding and bleeding between cycles.
    • Avoid intercourse when your platelets are too low.
    • Avoid contact sports.
    • Wear shoes when you walk.
    • If your platelet count becomes too low, you may need a platelet transfusion.

    Your platelet count will get better. Until then, it is important for you to be careful and to try and prevent any bleeding. Please ask your nurse if you have any questions.